Monday Pharmacuetical Mystery: September 2

What is causing the oliguria in this normally healthy young man with a history of acne and a current sinus infection?

A young male customer comes to the counter with a box of multi-symptom menstrual pain relief tablets and asks to speak to the pharmacist. You approach the counter and the man says he was wondering if he could take this product?

You look at the ingredients in the medication, which is normally reserved for menstruating females. Active ingredients: acetaminophen (500mg) for pain, pamabrom (25 mg) diuretic for bloating, and pyrilamine maleate (15 mg) antihistamine for irritability. You get his name and look up his profile in the computer to gather more information. He is age 22 years with a history of:

  • Topical retina a gel 0.1% gel 45 grams x2 tubes, last filled 3 years ago
  • Tetracycline 250mg bid x 6 months, last filled 3 years ago
  • Accutane 20 bid x 5 months, last filled 2 years ago

You respond, “Technically yes, you could take this medication if you wanted. There is nothing in it that would adversely affect a male, such as hormones, but I’m curious and ask, 'why you would want to take this.'”

He says he's feeling bloated. Actually, he hasn't urinated in 2 days. He also has nausea, vomiting, and general body pain. On top of all that, he has been battling a sinus infection that started about 2 weeks ago. He couldn't afford to go to the doctor so he took some left-over tetracycline pills.

Mystery: What is causing the oliguria and other symptoms in this normally healthy young man with a history of acne and a current sinus infection?

Solution: The old, expired tetracycline pills put him into renal failure. Acute renal failure is the cause of the oliguria.

Reference

GROSS JM. Fanconi Syndrome (Adult Type) Developing Secondary to the Ingestion of Outdated Tetracycline. Ann Intern Med. 1963;58:523—528. doi: 10.7326/0003-4819-58-3-523